Pennsylvania, 2008

Hail and Lightning Strike in Pennsylvania, August 13, 2008

August 13, 2008 · NWS PHI · 2 events in 2 counties and zones

A weak upper air disturbance helped trigger strong to isolated severe thunderstorms in the Lehigh Valley on the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak upper air disturbance helped trigger strong to isolated severe thunderstorms in the Lehigh Valley on the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 2:30 AM EST, 7 hours earlier.

Area forecast discussion, Aug 13, 2:30 AM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT WED AUG 13 2008

.SYNOPSIS...
THE UPPER LEVEL TROUGH OVER THE EASTERN UNITED STATES WILL REMAIN IN
PLACE THROUGH SATURDAY.  A SERIES OF DISTURBANCES WILL MOVE THROUGH
THE TROUGH AND WILL BE FOLLOWED BY A COLD FRONT FRIDAY NIGHT.  AN
AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE CAROLINAS AND
MOVE NORTHEAST AND REMAIN WELL EAST OF THE AREA.  HIGH PRESSURE WILL
MOVE IN FOR THE EARLY PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE UPPER LEVEL TROF WILL REMAIN IN PLACE OVER THE ERN CONUS.  AS A
RESULT, ANOTHER COOLER THAN NORMAL DAY IS IN STORE.  WEAK HIGH
PRESSURE WILL BE IN PLACE AT THE SFC AND TODAY SHOULD END UP BEING
DRY AND PLEASANT.  A S/WV IS EXPECTED TO CROSS THE REGION TONIGHT,
BRINGING A SLIGHT CHANCE OF SHOWERS AND TSTMS.  THE GFS IS MORE
ROBUST WITH ITS AREAL COVERAGE OF PRECIP THAN THE NAM, AND THE CMC
IS BASICALLY DRY.  WILL KEEP THE SLIGHT CHCS IN THE FCST, BUT THERE
IS LOW CONFIDENCE, AS ANY SLIGHT DEVIATION IN THE STRENGTH, TIMING
OR POSN OF THE S/WV WILL AFFECT FAIRLY LIMITED PRECIP CHANCES.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
A SFC LOW WILL DEVELOP OFF THE COAST OF THE CAROLINAS AND MOVE NE.
THIS LOW IS EXPECTED TO STAY FAR ENOUGH OFF THE COAST TO HAVE LITTLE
EFFECT ON OUR SENSIBLE WX.  WE WILL LIKELY SEE A FAIR AMOUNT OF
CLOUDS WITH THE COOL AIR ALOFT AND THE ASSOCD INSTABILITY. A S/WV
AND WK SFC LOW MAY BRING SOME SHOWERS/TSTMS TO THE REGION LATER ON
THURSDAY.  TEMPS LOOK TO BE COMFORTABLE, BUT CLOSE TO NORMAL.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE H5 TROF WILL REMAIN OVER THE REGION EARLY IN THE PERIOD, KEEPING
THINGS UNSETTLED.  A SERIES OF S/WVS WILL ROTATE THROUGH THE REGION
ON FRIDAY, FOLLOWED BY A CDFNT FRIDAY NIGHT.  THE GFS APPEARS TO BE
HAVING SOME FEEDBACK ISSUES WITH A FEW VORTS FRIDAY NIGHT, BUT
REGARDLESS, THERE WILL BE SHOWERS/TSTMS ALONG AND AHEAD OF THE
FRONT.  THE GFS THEN MOVES THE FRONT AND TROF OFFSHORE ON SATURDAY.
THE NAM/WRF IS A LITTLE SLOWER.  THEN HIGH PRESSURE BUILD INTO THE
REGION AND H5 FLOW BECOMES MORE ZONAL.  MOST OF SATURDAY, AND ALL OF
SUNDAY AND MONDAY LOOK DRY ATTM.  SOME WK TROFFING MOVES IN MONDAY
NIGHT AND A CDFNT CROSSES THE AREA ON TUESDAY, BRINGING ANOTHER
SHOT OF SHOWERS/TSTMS.  HIGH PRESSURE THEN BUILD IN FOR MIDWEEK.
AFTER FRIDAY, TEMPS SHOULD AVERAGE AOA NORMAL THROUGH THE PERIOD.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE FORECAST PERIOD
(06Z-06Z) WITH THE EXCEPTION OF MAYBE SOME MVFR FOG AROUND DAYBREAK
THIS MORNING. OTHERWISE, SCATTERED CUMULUS AND ALTOCUMULUS WITH
CEILINGS AT THE CIRRUS LEVEL WILL EVOLVE LATER TODAY AS THE REGION
GETS SANDWICHED BETWEEN A COASTAL LOW TO THE SOUTH AND A MID-LEVEL
TROF THE NORTH.

OUTLOOK...AFTER 14/06Z THROUGH ABOUT 14/12Z, THE REGION COULD
EXPERIENCE SOME LOWER VSBYS DUE TO AN ONSHORE FLOW. AFTER THAT, THE
DIURNAL VFR (DAY) AND ISOLATED MVFR (FOG AT NIGHT) OSCILLATION COULD
CONTINUE THROUGH SATURDAY MORNING. SCATTERED SHOWERS AND
THUNDERSTORM ARE ALSO FORECAST FOR THE SAME PERIOD AS THE
AFOREMENTIONED MID-LEVEL TROF ROTATES THROUGH THE REGION.

&&

.MARINE...
NO HEADLINES WILL BE NEEDED EARLY THIS MORNING. IN SHORT, HIGH
PRESSURE WILL BE OVER THE FORECAST WATERS TODAY. LOW PRESSURE WILL
MOVE OFF THE CAROLINA COAST TONIGHT AND MOVE WELL NORTHEAST OF THE
DELAWARE AND NEW JERSEY COASTAL WATERS TOMORROW. A TROUGH OF LOW
PRESSURE MAY REMAIN ALONG THE MID ATLANTIC COAST FRIDAY INTO EARLY
SATURDAY, BUT HIGH PRESSURE IS FORECAST TO BUILD OVER THE REGION
LATER ON SATURDAY AND INTO SUNDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...KRUZDLO
MARINE...KRUZDLO
Hazardous weather outlook, Aug 13, 4:11 AM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
511 AM EDT WED AUG 13 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-140915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
511 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-140915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
511 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NIERENBERG

The radar

The Philadelphia radar (KDIX), 134 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Northampton

When
August 13, 9:30 AM EST
Where
Northampton County, 1 mi E of Berlinsville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.770, -75.561

Nickel size hail fell in Lehigh Township.

Lightning, Lehigh

When
August 13, 9:15 PM EST
Where
Lehigh County, 0.26 mi W of Balliettsville
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.680, -75.575

A lightning strike ane ensuing fire caused the displacement of residents in a two family house in North Whitehall Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132111, 132112.